Alert archive / Michigan / Small Craft Advisories in 2011
Small Craft Advisory 3, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Mar 22, 2011, 4:35 AM EDT. It took effect at Mar 23, 2011, 12:00 AM EDT. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2011, 4:35 AM EDT (08:35 UTC)
- In effect from
- Mar 23, 2011, 12:00 AM EDT
- Expired
- Mar 24, 2011, 3:48 PM EDT
- In force
- 40 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 3:46 AM EDT, 49 minutes earlier.
Area forecast discussion, Mar 22, 3:46 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 AM EDT TUE MAR 22 2011
.SHORT TERM... TODAY
HIGH PRESSURE CENTERED OVER NORTHERN ONTARIO EXTENDS THROUGH LOWER
MICHIGAN EARLY THIS MORNING. STEADY NORTH TO NORTHEAST WINDS
ASSOCIATED WITH THIS FEATURE WILL CONTINUE TO CARRY COLDER AIR INTO
THE AREA TODAY. STRONGER COLD ADVECTION IN THE TRI CITIES AND
NORTHERN THUMB WILL BALANCE WITH DIURNAL SURFACE HEATING TO HOLD
TEMPERATURES ABOVE FREEZING THERE. FARTHER SOUTH, READINGS WILL
REMAIN SOLIDLY ABOVE FREEZING WITH TEMPERATURES STEADY AT OR
REBOUNDING SLIGHTLY INTO THE LOWER 40S NEAR THE OHIO BORDER BEFORE
RAIN SHOWERS, AND EVEN A FEW THUNDERSTORMS, INCREASE OVER THAT AREA.
THE FORMIDABLE EARLY SPRING/LATE WINTER LOW PRESSURE SYSTEM
CONTINUES TO ORGANIZE IN THE PLAINS WITH A VERY STRONG WARM FRONT
EXTENDING EASTWARD INTO THE OHIO VALLEY. OBSERVATIONS SHOW
CONVECTIVE INITIATION FAVORED TO THE NORTH OF THE SURFACE FRONT IN
AN ELEVATED FASHION. MODEL FORECAST SOUNDINGS AND CROSS SECTIONS OF
THETA-E INDICATE THE SHARPEST PORTION OF THE FRONTAL SURFACE ROUGHLY
AROUND THE 850 MB LEVEL. EXPECT THIS TO REMAIN THE MOST ACTIVE
PORTION OF THE FRONT BASED ON THE HIGH AMOUNT OF MOISTURE FEEDING
INTO THE FRONTAL ZONE FROM THE GULF COAST FORCING A LOWER LFC.
HOWEVER, ACTIVATION OF BANDS AT PROGRESSIVELY HIGHER ALTITUDES AND
SPREADING STEADILY FARTHER NORTH INTO LOWER MICHIGAN IS ALSO
EXPECTED AS THE DAY WEARS AS THE BROAD AGEOSTROPHIC CIRCULATION
SUPPORTS MID LEVEL MOISTURE TRANSPORT.
CATEGORICAL SHOWERS WITH A CHANCE OF THUNDERSTORMS IS THE CALL
MAINLY FROM THE DETROIT METRO AREA SOUTHWARD. PRECIPITATION TYPE
FARTHER NORTH IS EXPECTED TO BE STRONGLY INFLUENCED BY WET BULB
COOLING AS INITIAL SATURATION TAKES PLACE. WITH TEMPERATURES IN THE
MID TO UPPER 30S, THIS WILL RESULT IN THE MIX OF RAIN AND SNOW WITH
JUST A CHANCE OF SLEET MIXING LATER IN THE DAY AS WARMER AIR MAKES
NORTHWARD PROGRESS THROUGH THE MID LEVELS HEADING INTO THIS EVENING.
&&
.LONG TERM...
A WINTRY MESS TO IMPACT SOUTHEAST MICHIGAN TONIGHT AND
WEDNESDAY...WITH BELOW NORMAL TEMPERATURES (-10 DEGREES) TO FOLLOW
FOR THE END OF THE WORK WEEK AND INTO THE WEEKEND.
UPPER LEVEL TROUGH AXIS OVER THE WESTERN CONUS...EXTENDING ALL THE
WAY TO BAJA CALIFORNIA. MULTIPLE UPPER LEVEL WAVES EMBEDDED...WITH
IMPORTANT STRONG UPPER WAVE ALSO NOTED OFF THE CALIFORNIA COAST
WHICH WILL BECOME INGESTED INTO THE SYSTEM...RACING THROUGH THE OHIO
VALLEY ON WEDNESDAY.
COLDER AIR IS CURRENTLY SLOWLY FUNNELING INTO SOUTHEAST
MICHIGAN...AS SURFACE RIDGE EXTENDING FROM THE ARCTIC HIGH OVER
NORTHERN ONTARIO IS NOSING IN. 00Z RAOB OUT OF APX SHOWED AN 850 MB
TEMP OF -4 C. THE LOW LEVEL FLOW IS BACKED NICELY OUT OF THE
NORTHEAST ACROSS ONTARIO...AND THE SURFACE HIGH LOOKS TO BE JUST A
TOUCH STRONGER. BASED ON OBSERVATIONS AND 00Z MODEL GUIDANCE...WILL
BE TRENDING THE FORECAST IN A COLDER DIRECTION...AS THE WRITING IS
ON THE WALL...AND EXPECT THE SURFACE LOW TRACK TO BE COMFORTABLY
SOUTH OF THE MICHIGAN BORDER ON WEDNESDAY.
UNFORTUNATELY...EXTENT AND DEPTH OF THE MID LEVEL WARM AIR COMING IN
REMAINS A BIT MUDDLED...AS 00Z GFS IS MUCH WARMER THAN THE NAM AT
850 MB...WHILE THE NAM IS REALLY KEYING IN ON A WARM LAYER HIGHER IN
THE 700-750 MB LAYER. THE 12Z REGIONAL GEM IS AGRESSIVE WITH THE
WARM AIR AT BOTH 850 MB AND 700 MB...WITH THE ZERO LINE REACHING THE
I-69 CORRIDOR AT BOTH LEVELS...WHILE UKMET IS COLDER...FAVORING THE
NAM. 24 HR MODEL QPF STILL ADVERTISING BETWEEN 0.50 TO 1.00
INCH...WITH GFS/NAM INDICATING ISOLATED 1.25 INCH AMOUNTS. 4.5 TO
7.5 G/KG OF SPECIFIC HUMIDITY TO WORK WITH IN THE 850-700 MB LAYER.
CONVECTION (DEEP LAYER OF NEGATIVE EPV 700-500 MB) AND LOCALIZED
INTENSE PRECIPITATION RATES (LIKELY CAUSING PRECIP TYPE CHANGEOVERS)
WILL ALSO COME INTO PLAY...ALONG WITH IMPINGING MID LEVEL DRY SLOT
WORKING NORTH TOWARD THE SOUTHERN MICHIGAN BORDER TONIGHT. SPEAKING
OF CONVECTION...NUMEROUS THUNDERSTORM ACTIVITY IS NOTED EARLY THIS
MORNING FROM SOUTH DAKOTA...EXTENDING SOUTHEAST ALL THE WAY TO
SOUTHERN OHIO. NAM INDICATING 700 MB FGEN ZONE WILL BE MOST ACTIVE
TONIGHT...IMPACTING THE NORTH THIRD OF THE CWA...WITH GFS/REGIONAL
GEM INDICATING THE 850 MB ZONE BECOMING MORE ACTIVE AS THE NIGHT
WEARS ON. SURFACE WET BULB TEMPERATURES ARE FORECASTED TO HOVER AT
OR JUST ABOVE 32 DEGREES SOUTH OF M-59...WITH WET BULB TEMPS QUICKLY
DROPPING OFF INTO THE 20S NORTH OF M-59. THE WHOLE SYSTEM WILL BE
SHEARING OUT ON WEDNESDAY...BUT WILL NEED TO CONTEND WITH THE TROUGH
AXIS AND LINGERING LOW LEVEL FGEN/CONVERGENCE WHICH LOOKS TO BE
IMPACTING LOCATIONS MAINLY SOUTH OF M-59 WEDNESDAY AFTERNOON...AS
MAIN SURFACE LOW LOOKS TO BE NEAR PITTSBURGH AROUND 00Z THURSDAY.
UNFORTUNATELY...LOW LEVEL THERMAL PROFILES STILL LOOK TO REMAIN
QUESTIONABLE FOR THE SOUTH THIRD OF THE CWA...AND THERE WILL
PROBABLY BE SOME DAYTIME/DIURNAL RESPONSE IN SURFACE
TEMPERATURE...DESPITE THE LOW LEVEL COLD ADVECTION PROGGED.
WITH STILL SOME UNCERTAINLY REVOLVING AROUND THE EXACT SURFACE
TEMPERATURES ALONG THE ANN ARBOR-DETROIT LINE TONIGHT INTO
TOMORROW...AND WITH THE POSSIBLE IMPACT OF THE IMPINGING DRY SLOT
CUTTING DOWN ON THE QPF...GOING TO CONTINUE WITH THE WINTER STORM
WATCH FOR WAYNE/WASHTENAW COUNTIES. WITH HIGHER CONFIDENCE...WILL
UPGRADE TO A WARNING FOR LOCATIONS ALONG AND NORTH OF M-59. WITH THE
ADJUSTMENT TOWARD A SLIGHTLY COLDER SOLUTION...EXPECTATIONS ARE FOR
5 TO 10 INCHES OF SNOW NORTH OF I-69 (LOWER AMOUNTS IF SLEET MIXES
IN)...1 TO 4 INCHES ALONG THE I-69 CORRIDOR WITH LOTS OF SLEET. THE
M-59 CORRIDOR LOOKS TO BE GETTING AN ICY MIX OF SLEET AND FREEZING
RAIN...WITH HALF AN INCH OF SLEET AND QUARTER TO HALF AN INCH OF
ICE. POTENTIAL FOR QUARTER INCH OR MORE OF ICE ALONG THE I-94
CORRIDOR.
A QUICK LOOK AT THE 00Z EUROPEAN SHOWS NO MAJOR SURPRISES. DEEP
UPPER LEVEL LOW STILL ADVERTISED OVER EASTERN CANADA...EXTENDING
OVER THE GREAT LAKES REGION...ASSURING COLD TEMPERATURES...AS 850 MB
TEMPS PROGGED TO HOVER AROUND -10 C ON THURSDAY...AND FALLING INTO
THE NEGATIVE LOWER TEENS AS WE HEAD INTO THE WEEKEND. STORM SYSTEM
LOOKS TO BE TRACKING SOUTH OF THE OHIO RIVER OVER THE
WEEKEND...SUPPORTING A DRY FORECAST...BUT WILL STILL ALLOW FOR A
POSSIBLE SLIGHT JOG TO THE NORTH AND MAINTAIN THE LOW CHANCE OF SNOW
FOR SATURDAY NIGHT. A FLURRY OR SNOW SHOWER COULD ALSO COME OFF LAKE
HURON WITH THE COLD NORTH/NORTHEAST FLOW.
&&
.MARINE...
GALE WARNINGS ARE IN EFFECT FOR THE NORTH HALF OF LAKE HURON WITH
THIS FORECAST, AND BRISK WIND/SMALL CRAFT ADVISORIES DOWN THROUGH
SAGINAW BAY AND SOUTHERN LAKE HURON SHORELINES FOR LATE TONIGHT
THROUGH EARLY WEDNESDAY NIGHT. THIS WILL DUE TO INCREASED EASTERLY
WINDS AHEAD OF A STRONG LATE WINTER/EARLY SPRING LOW PRESSURE SYSTEM
MOVING THROUGH THE OHIO VALLEY. THE NORTHEASTERLY FLOW WILL ADVECT A
COLDER AIR MASS BACK OVER THE LAKES RESULTING IN GREATER INSTABILITY
AND GUST POTENTIAL. THE PRESSURE GRADIENT WILL BE SUPPORTED BY THE
LOW PRESSURE SYSTEM MOVING UP AGAINST A LARGE AREA OF HIGH PRESSURE
OVER ONTARIO AND QUEBEC. THIS WILL INCREASE WINDS OVER THE NORTHERN
TWO THIRDS OF LAKE HURON TO 35 KNOT GALES. THE SOUTHERN THIRD WILL
GUST UP TO 30 KNOTS. PRECIP CHANCES/QUANTITIES WILL BE HIGHEST FROM
CENTRAL LAKE HURON SOUTHWARD ALTHOUGH SOME SNOW WILL FALL OVER
NORTHERN LAKE HURON AS WELL. WIND CONDITIONS WILL IMPROVE DURING
THURSDAY AS THIS SYSTEM EXITS TO THE ATLANTIC COAST.
&&
.AVIATION...ISSUED 1155 PM EDT MON MAR 21 2011
MVFR STRATUS WILL PERSIST OVERNIGHT AS BACKDOOR COLD FRONT BRINGS
NORTH/NORTHEAST FLOW. THIS COLD NORTHEAST FLOW WILL PERSIST TUESDAY
AND ASSIST IN BRINGING A WINTRY MESS LATE IN THE FORECAST PERIOD AS
APPROACHING LOW PRESSURE SPREADS MOISTURE INTO THE REGION. RAIN WILL
BEGIN AT DTW/DET/PTK BY LATE AFTERNOON/EARLY EVENING WITH A MIX OF
RAIN/SLEET/SNOW FNT/MBS. PRECIPITATION COVERAGE WILL INCREASE
THROUGH THE EVENING AND WITH FALLING TEMPERATURES...EXPECT FREEZING
RAIN DTW/DET/PTK. FNT/MBS WILL SEE A MORE PERSISTENT FROZEN MIX OF
SLEET/SNOW. CIGS/VSBYS WILL HOVER IN THE MVFR RANGE A MAJORITY OF
THE TIME...AT LEAST THROUGH 06Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070...FROM 8 PM
TUESDAY TO 8 PM WEDNESDAY.
WINTER STORM WATCH...MIZ075-MIZ076...FROM 8 PM TUESDAY TO 8 PM
WEDNESDAY.
LAKE HURON...
GALE WARNING...LHZ361-LHZ362-LHZ363...FROM MIDNIGHT WEDNESDAY TO
MIDNIGHT THURSDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...FROM MIDNIGHT WEDNESDAY TO
8 AM THURSDAY.
BRISK WIND ADVISORY...INNER SAGINAW BAY...FROM MIDNIGHT WEDNESDAY
TO 8 AM THURSDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...BT
LONG TERM....SF
MARINE.......BT
AVIATION.....DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Mar 21, 5:12 PM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 512 PM EDT MON MAR 21 2011 MIZ047>049-053>055-060>063-068>070-075-076-220930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- 512 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WATCH IS IN EFFECT TUESDAY EVENING INTO WEDNESDAY. REFER TO THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MIZ082-083-220930- LENAWEE-MONROE- 512 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-220930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 512 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY AS EASTERLY FLOW INCREASES IN ADVANCE OF AN APPROACHING LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. LHZ361>363-220930- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 512 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GALE WATCH IS IN EFFECT LATE TUESDAY NIGHT THROUGH WEDNESDAY. REFER TO THE LATEST MARINE PRODUCTS.../MWWDTX/ AND /GLFLH/...FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:18 AM EDT | Winter Storm Warning | DTX | Bay, Genesee, Huron, Lapeer, Livingston, Macomb and 7 more | 34 hr |
| Mar 22, 4:35 AM EDT | Brisk Wind Advisory | DTX | 48 hr | |
| Mar 22, 4:35 AM EDT | Gale Warning | DTX | 41 hr | |
| Mar 22, 12:24 PM EDT | Winter Weather Advisory | DTX | Washtenaw, Wayne | 22 hr |
Nearby
Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.